Journal of the Korean Ophthalmological Society 1998;39(8):1897-1902.
Published online August 1, 1998.
A Case of Severe Neurological Damage and Blindness after Infection of Lidocaine for Cataract Operation.
Seung Hwan Shin, Sung Min Kho, Kyung Hwan Shyn
Department of Ophthalmology, College of Medicine, Chung-Ang University, Seoul, Korea.
백내장 수술을 위한 리도카인 국소마취 후 심각한 신경손상과 실명된 1예
신승환(Seung hwan Shin),고성민(Sung Min Kho),신경환(Kyung Hwan Shyn)
Abstract
At the present time, lidocaine is commonly used in ophthalmic surgery as a local anesthetic. Although it is safer than general anesthesia, visionthreatening and even life-threatening side effect can occur rarely. We report one case of visual loss combined with severe neurologic damage after local injection of lidocaine. Fifty-year-old male patient underwent phacoemulsification and IOL transscleral implantation with unplanned anterior vitrectomy after Nadbath-Ellis akinesia and retrobulbar anesthesia with lidocaine with 1:100,000 epinephrine. After operation, the patient had visual loss, facial palsy, total ophthalmoplegia, severe proptosis and submandibular swelling. There were no evidences of eyeball perforation, retrobulbar hemorrhage, and direct nerve injury. Although the mechanism of nerve injury is not well explainable, we suggest lidocaine toxic reaction. To our knowledge, This is the first reported case in the literature. We report this case with available literature review.
Key Words: Lidocaine;Nerve damage;Retrobulbar anesthesia


ABOUT
BROWSE ARTICLES
EDITORIAL POLICY
FOR CONTRIBUTORS
Editorial Office
SKY 1004 Building #701
50-1 Jungnim-ro, Jung-gu, Seoul 04508, Korea
Tel: +82-2-583-6520    Fax: +82-2-583-6521    E-mail: kos08@ophthalmology.org                

Copyright © 2022 by Korean Ophthalmological Society.

Developed in M2PI

Close layer
prev next